Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 279, NWS Amarillo, TX

October 12, 2021Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 12, 2021, 9:51 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2021, 9:51 PM CDT (02:51 UTC)
Expired
Oct 12, 2021, 10:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 10:18 PM CDTTSTM WND DMGForgan, OKSHEETING FROM A METAL ROOF WAS LIFTED HALF WAY OFF THE FORGAN CITY HALL. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 5:34 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS54 KAMA 130251
SVRAMA
OKC007-139-130345-
/O.NEW.KAMA.SV.W.0279.211013T0251Z-211013T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
951 PM CDT Tue Oct 12 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Beaver County in the Panhandle of Oklahoma...
  Eastern Texas County in the Panhandle of Oklahoma...

* Until 1045 PM CDT.

* At 951 PM CDT, a severe thunderstorm was located 4 miles north of
  Floris, or 12 miles south of Hayne, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected.

* Locations impacted include...
  Beaver, Forgan, Knowles, Bryans Corner, Baker, Boyd, Mocane, Turpin
  and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

&&

LAT...LON 3689 10000 3653 10107 3700 10102 3700 10000
TIME...MOT...LOC 0251Z 234DEG 43KT 3693 10073 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Ward
3 follow-up statements
678 
WWUS54 KAMA 130320
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1020 PM CDT Tue Oct 12 2021

OKC139-130330-
/O.CAN.KAMA.SV.W.0279.000000T0000Z-211013T0345Z/
Texas OK-
1020 PM CDT Tue Oct 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TEXAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3689 10000 3659 10090 3700 10084 3700 10000
TIME...MOT...LOC 0320Z 236DEG 36KT 3686 10051 

$$

OKC007-130345-
/O.CON.KAMA.SV.W.0279.000000T0000Z-211013T0345Z/
Beaver OK-
1020 PM CDT Tue Oct 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN BEAVER COUNTY...

At 1020 PM CDT, a severe thunderstorm was located over Mocane, or
near Beaver, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Beaver, Forgan, Knowles, Bryans Corner, Boyd, Mocane and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 10000 3659 10090 3700 10084 3700 10000
TIME...MOT...LOC 0320Z 236DEG 36KT 3686 10051 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ward
228 
WWUS54 KAMA 130336
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1036 PM CDT Tue Oct 12 2021

OKC007-130345-
/O.CON.KAMA.SV.W.0279.000000T0000Z-211013T0345Z/
Beaver OK-
1036 PM CDT Tue Oct 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN BEAVER COUNTY...

At 1035 PM CDT, a severe thunderstorm was located 9 miles northwest
of Knowles, or 15 miles southeast of Meade State Park, moving
northeast at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect some tree damage. Damage is likely to mobile homes, 
         roofs, and outbuildings. Hail damage to vehicles is 
         expected.

Locations impacted include...
Beaver, Forgan, Knowles and Mocane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 10069 3700 10060 3700 10000 3689 10000
TIME...MOT...LOC 0335Z 240DEG 40KT 3697 10031 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Ward
999 
WWUS54 KAMA 130346
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1046 PM CDT Tue Oct 12 2021

OKC007-130355-
/O.EXP.KAMA.SV.W.0279.000000T0000Z-211013T0345Z/
Beaver OK-
1046 PM CDT Tue Oct 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3666 10069 3700 10060 3700 10000 3689 10000
TIME...MOT...LOC 0345Z 234DEG 43KT 3704 10020 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:21 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 12, 6:21 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Tue Oct 12 2021

.AVIATION...00Z TAFs...
Primary aviation concern is the potential for thunderstorms over
the next few hours, with all sites potentially in play. At this
time, GUY and DHT seem to have a decent probability of thunder, so
have introduced TEMPO and VCTS groups at these sites,
respectively. Thunderstorms look to remain north of AMA, so have
left thunder out of this sites. Multiple amendments will likely be
necessary as the thunderstorm situation develops. Otherwise,
strong wind gusts continue at all sites, with winds expected to
veer to west-southwesterly over the next few hours as a front
sweeps eastward through the Panhandles. Tomorrow, winds will
return to southwesterly.

Ferguson

&&

.PREV DISCUSSION... /Issued 314 PM CDT Tue Oct 12 2021/

MESOSCALE UPDATE...
..Severe weather likely tonight...

* Synoptic Overview: The much-ballyhooed strong western CONUS
  upper low is finally knocking at our doorstep. Strong upper
  level forcing will overspread an increasingly juicy surface with
  the best dynamics set to impinge on the area beginning around
  sunset. Trends in the synoptic scale have been a little slower
  and a little further west with the best sfc moisture, meaning a
  few more folks in the Panhandles could get in the action. The
  rest of this discussion predominately applies to the eastern
  half of the combined Panhandles.

* Mesoscale: So much to unpack in the mesoscale, we'll break it
  down into PROS and CONS for a significant severe event...

  PROS:
  - Very strong vertical wind shear with bulk and effective shear
    values 60-70 kts among a near-perfectly turning profile. In
    addition to promoting a supercell storm mode with any discrete
    convection, shear-induced buoyancy will increase the strength
    of updrafts.
  - Some of the best shear is in the low levels, with 0-1 SRH values
    exceeding 400 m2/s2.
  - Surface moisture has been underestimated in the models so far
    today, and even so, model forecasts for MLCAPE this evening
    are in excess of 2500 J/kg.
  - Strong surface moisture advection will allow sfc theta-e values
    to INCREASE after sunset in spite of falling temperatures.
  - Low level forcing for ascent is pretty weak until a cold
    front sweeps through very late tonight, not clearing the
    eastern Panhandles until nearly 3 AM. This will likely help
    foster at least a quasi-discrete storm mode. As we like to say
    in the Panhandles, when in doubt, discrete wins out.
  - For any rooted storms, LCLs are basically scraping the
    ground. That's not common around here.
  - There are more PROS but we'll keep it to these for now.

  CONS:
  - A strong (though not deep) isothermal layer bordering on an
    inversion is forecast by all models to develop after sunset
    around h8. Resulting low level lapse rates are expectedly
    putrid in this narrow layer and will almost certainly hamper
    weaker convection and even probably hamper ongoing supercells.
  - That's honestly about it for major cons, but it's a pretty big
    one as it could keep convection slightly elevated (doesn't
    limit the hail threat but would limit tornado threat).

* Threats: The most likely threats will be the potential for very
  large hail and potentially destructive wind gusts but the most
  concerning threat will be the possibility for strong and
  potentially long-tracked tornadoes. Strong and violent tornadoes
  tend to happen in the presence of MLCAPE, MLLCL, and shear
  numbers similar to what was discussed above.

* Timing & Location: The worst of it should be 6 PM - 2 AM tonight
  east of a roughly Guymon to Panhandle to Claude line. Storms
  will be moving at very high rates of speeds, likely over 50 MPH
  and in the dark so that will increase the danger.

* Summary: This event has the potential to be a top 3 Panhandles
  severe event in 2021.

Simpson

LONG TERM...Wednesday through Monday Night...

While the system that brought the severe threat for today will be
exiting to the northeast, a large scale trough will still be setting
up across the Rockies and will transition southwest flow back over
the Panhandles.  This in turn will still allow for some warm
temperatures on Wednesday, despite the cold front passage tonight.
Highs will be in the 70s, with mostly clear skies and fairly light
winds 10 to 15 mph.  The far southwest might see 15 to 20 mph winds.
Thursday will be interesting as far as highs go.  Highs on Thursday
v.s. Wednesday will be a bit cooler to the northwest and a bit
warmer in the southeast, due to the approaching cold front.  Cold
front will move through late Thursday night into Friday, models have
backed off a bit on the strength of this front, and don't hint at as
strong of a cold airmass.  However, we're still looking a fairly
cool Friday with highs struggling to get in the 60s across most
area.  Winds out of the north during the day on Friday about 15 to
25 mph.  These winds will calm down to less than 10 mph Friday
night, and we expect mostly clear skies. Therefore any area that
at or below 36 degrees will have the potential to develop some
frost. And while models have come in a bit warmer for Saturday
morning, there's still a chance that the northwest will see
freezing or slightly below freezing temperatures. As far as
precipitation goes, the system is trending drier, and there's not
much in the forecast except for a slight chance in the north. Weak
ridging will set back up over the weekend and into early next
week with continued dry and warmer conditions. Highs could be back
in the 80s by Monday.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 7 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Wind Advisory until 7 PM CDT this evening for the following
     zones: Cimarron.

&&

77/77
Hazardous weather outlook, Oct 12, 7:24 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
724 PM CDT Tue Oct 12 2021

OKZ001>003-TXZ001>020-317-131230-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
724 PM CDT Tue Oct 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Severe thunderstorms are expected this evening. The better chance
will be across the eastern Oklahoma and Texas Panhandles, where a
Tornado Watch is in effect through 11 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday night has the potential for freeze and frost, mainly
across the northern and western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across central
and eastern sections of the Oklahoma and Texas Panhandles should
remain alert and be ready for possible activation late this
afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon across the
western Oklahoma Panhandle.

In the hours before

Local storm report, Oct 12, 7:33 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
10/12/2021  M60 MPH          CIMARRON           OK   MESONET

            OKLAHOMA MESONET STATION BOIS BOISE CITY.

&&

APF
Special weather statement, Oct 12, 7:33 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
733 PM CDT Tue Oct 12 2021

OKZ001-002-TXZ001-002-006-130115-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-
733 PM CDT Tue Oct 12 2021

...Strong thunderstorms will impact portions of western Texas,
eastern Cimarron, western Sherman, eastern Dallam and northeastern
Hartley Counties through 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Elkhart to 8 miles
southwest of Conlen. Movement was northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Stratford, Goodwell, Keyes, Eva, Ware, Hough, Conlen,
Griggs, Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.

&&

LAT...LON 3664 10154 3604 10216 3585 10267 3613 10277
      3699 10233 3700 10139
TIME...MOT...LOC 0032Z 221DEG 50KT 3697 10182 3618 10237

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ward
Local storm report, Oct 12, 8:01 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 WSW DUMAS             35.85N 102.02W
10/12/2021  M61 MPH          MOORE              TX   AWOS

            AWOS STATION KDUX DUMAS. GUST DUE TO VIRGA.

&&

APF
Local storm report, Oct 12, 8:23 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     11 NE EVA               36.92N 101.78W
10/12/2021  M62 MPH          TEXAS              OK   MESONET

            OKLAHOMA MESONET SITE EVA EVAX.

&&

APF
Local storm report, Oct 12, 9:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     1 WSW GUYMON            36.68N 101.50W
10/12/2021  M67 MPH          TEXAS              OK   ASOS

            ASOS STATION KGUY GUYMON.

&&

APF
Local storm report, Oct 12, 9:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
936 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     5 NE HOOKER             36.90N 101.15W
10/12/2021  M58 MPH          TEXAS              OK   MESONET

            MESONET STATION UP333 4.7 NE HOOKER (UPR).

&&

APF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:06 PM CDTSpecial Weather StatementAMACimarron, Texas24 min
Oct 12, 7:57 PM CDTSevere Thunderstorm WarningAMACimarron, Texas63 min
Oct 12, 8:06 PM CDTTornado WarningAMATexas24 min
Oct 12, 8:28 PM CDTTornado WarningAMATexas32 min
Oct 12, 8:35 PM CDTTornado WarningAMATexas25 min
Oct 12, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas53 min
Oct 12, 9:01 PM CDTTornado WarningAMATexas44 min
Oct 12, 9:12 PM CDTTornado WarningAMATexas33 min
Oct 12, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas56 min
Oct 12, 9:47 PM CDTTornado WarningAMABeaver, Texas28 min
Oct 12, 11:00 PM CDTSevere Thunderstorm WarningAMABeaver60 min
Oct 12, 11:59 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.